Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 60, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Aug 6, 1997, 9:21 PM CDT for Shackelford County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 1997, 9:21 PM CDT (02:21 UTC)
- Expired
- Aug 6, 1997, 10:10 PM CDT
- In force
- 49 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Shackelford County, TX
The radar
The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559 WFUS1 KSJT 070222 RRA TORSJT TXC417-070310- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 921 PM CDT WED AUG 6 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1010 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SHACKELFORD COUNTY AT 919 PM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING TORNADO 14 MILES NORTH OF ALBANY MOVING EAST AT 10 MPH. FORT GRIFFIN IS IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 6, 8:55 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 6, 8:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 855 PM CDT WED AUG 6 1997 COLD FRONT WAS PUSHING INTO NORTHERN SECTIONS OF THE BIG COUNTRY AT 1Z. SHOWERS AND THUNDERSTORMS WERE MOSTLY NORTH OF SOUTHEAST MOVING THUNDERSTORM OUTFLOW BOUNDARY EXTENDING FROM ROBY TO NORTH OF ALBANY. SHERIFF OFFICE IN ROBY WAS REPORTING NORTHEAST WINDS UP TO 35 MPH WITH THE BOUNDARY. COLD FRONT APPEARS TO BE STRONGER THAN FORECAST. CONCERNED THAT BIG COUNTRY COULD SEE RAIN COOLED TEMPERATURES IN LOWER 60S TONIGHT. FLOODING ALSO A CONCERN. FT WORTH SOUNDING WAS SHOWING UP 1.92 INCHES...ABOUT 150 PERCENT OF NORMAL. IF FRONTAL BOUNDARY BECOMES STATIONARY FLOODING A CONCERN OVERNIGHT...ESPECIALLY IN THE EASTERN BIG COUNTRY AND HEARTLAND. 04
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:55 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 65 min |
| Aug 7, 7:26 AM CDT | Flash Flood Warning | SJT | Crockett | 5 hr |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.